- Downloaded the latest volume of "Antiphospho...What?"?
- Checked out our links page?
- Joined our online support forum?
- Shopped in our Cafepress* and Zazzle* stores for APS, Lupus, Infant Loss (& many more!) awareness items?
- Sent a family member or loved one flowers through our FlowerPetal* shop?
- Watched the videos on our YouTube page?
- Joined our mailing list to receive our newsletters and updates?
- Read how you can help the APSFA?
- Joined us on Facebook or Twitter?
- Submitted your patient story for our quarterly newsletter?
- Seen our segment on "Mystery Diagnosis"? You can buy it now on iTunes!
Frequently Asked Questions about APS Answers to Questions 31-40
What is the Lupus Anticoagulant?
The lupus anticoagulant is one of the antiphospholipid antibodies. It is found by measuring the time it takes for a blood sample to clot. Back to top.
What is an antibody?
Antibodies are small proteins in the blood that help fight infections. For example, when you get the flu vaccine, your body makes antibodies against the flu virus. If you later get exposed to the flu virus, you already have antibodies ready to fight off the virus so that you don't get sick. Back to top.
Does APS cause high blood pressure? (S.P.B, MD)
APS can indeed cause hypertension (high blood pressure), but only if there is renal involvement--that is, if clotting due to APS has resulted in circulatory problems involving the kidneys. But bear in mind that hypertension is a separate condition which affects many people, whether or not they have APS; two disorders in one person doesn't necessarily mean
that one has caused the other.
Uncontrolled hypertension, whether or not its cause can be traced directly to the antiphospholipid syndrome, does heighten the risk of APS complications. Anyone who has APS and high blood pressure as well should be especially careful to faithfully follow instructions for medications and regular checkups, so that both conditions are kept under control. Back to top. - 1/31/06 ~ S.P.B, MD
Can APS antibodies wax and wane? (S.P.B, MD)
Yes, as with other antibodies identified as factors in autoimmune disorders, levels of those playing major roles in APS--anticardiolipin (ACL) and lupus anticoagulant (LAC)--can indeed vary from time to time, sometimes (rarely) even falling so low as to be virtually undetectable.
It's important, though, for patients (and their doctors, too) to realize that determination of these varying values, while often quite valuable, isn't the sole--or even the main--therapeutic guide. Physical examination and observation--by both patient and physician--are key. If those seem to conflict, the best course is usually heightened alertness rather than radical change in treatment.
Another consideration is that lab tests can answer only what we ask of them. We look for ACL and LAC, because they're known to be key. But we've known about their role for only a relatively short time, less than three decades. As-yet-undiscovered factors, including other antibodies, may also play major parts. Medicine in general, and the field of autoimmune disorders in particular, has much to learn. Back to top. - 1/31/06 ~ S.P.B, MD
My INR is low and I have re-clotted while on Coumadin. Should I take injections of LMWH until my INR is therapeutic again? (S.P.B, MD)
The international normalized ratio, or INR, is a standard measure of protection against a tendency to form dangerous blood clots. If the anticoagulant drug Coumadin (warfarin), which is taken orally, has been prescribed but the INR doesn't rise as anticipated, the dosage will
generally be raised. But because there's normally a wait for the higher dosage to take therapeutic effect, another anticoagulant, low molecular weight heparin (LMWH), is given by injection until the INR has risen to a protective level. If your physician has advised that you have such a series of injections, that's the reason. Back to top. - 3/30/06 ~ S.P.B, MD
Can Coumadin/Warfarin cause liver damage? (T.L.O, MD)
No, Coumadin or Warfarin will not cause liver damage. Back to top. - 3/29/06 ~ T.L.O, MD
What should a Dr. do when an APS patient has an INR of 7.5 and their range is 3.5-4.0? Should they hold their Coumadin/Warfarin? Should they be given FFP or Vitamin K? (T.L.O, MD)
It really depends; for some patients, an INR of 7.5 is just a bit high; for others, it can be fairly high-risk for bleeding. Generally they should hold or decrease their Coumadin/Warfarin dose for a day or two. FFP is only given if the patient is bleeding. Sometimes vitamin K should be administered, however, usually if there is the potential for a bleed. For some, just holding Coumadin/Warfarin will be sufficient. Of course, it will also depend on other symptoms. Back to top. - 3/29/06 ~ T.L.O, MD
What is the long term prognosis of an APS Patient? (T.L.O, MD)
This can be pretty variable, depending on the clinical manifestations of the individual patient. Some patients do very poorly very rapidly, and others have one event and do fine on anticoagulation. One thing about this syndrome, one size does not fit all. Back to top. - 3/29/06 ~ T.L.O, MD
Do you recommend INR machines for patients at home? (T.L.O, MD)
Tough question. I think that they can work for many patients, but our healthcare system isn't set up to manage patients from home like that. Back to top. - 3/29/06 ~ T.L.O, MD
What precautions would you give people who use home INR machines? (T.L.O, MD)
For patients with APS, we run concomitant finger sticks and blood draw INR's for several measurements, to make sure that they come out pretty close over a range of results. Also, just because one meter works for one patient with APS does not mean it will work with another patient. Back to top. - 3/29/06 ~ T.L.O, MD
This FAQ is adapted with permission by the
Thrombotic Diseases Consortium.
Some answers were also provided by members of our Medical Advisory Committee.
|Abbreviation||Medical Advisory Committee Member|
|T.L.O, MD||Thomas L. Ortel, MD, PhD|
|R.A.S.R, MD||Robert A. S. Roubey, MD|
|S.P.D, MD||Sheldon Paul Blau, MD|
|A.L, RPh||Al Lodwick, RPh, MA|
|A.A.O, MD||Adedayo A. Onitilo, MD, MSCR|
Copyright ©2005-2016 APS Foundation of America, Inc.
All rights reserved.
This Site and any content appearing on it may not be published, broadcast or otherwise distributed without the prior written permission of the APS Foundation of America, Inc.
Page last update: 12/30/15
The APS Foundation of America, Inc. website and forums are both volunteer run and funded by donations to the APSFA.
Website hosted by Dreamhost. Website created and maintained by Heidi P.
DISCLAIMER: APS Foundation of America, Inc. website is not intended to replace standard doctor-patient visits, physical examination, and medical testing. Information given to members is only an opinion. All information should be confirmed with your personal doctor. Always seek the advice of a trained physician in person before seeking any new treatment regarding your medical diagnosis or condition. Any information received from APS Foundation of America, Inc. website is not intended to diagnose, treat, or cure. This site is for informational purposes only. Please note that we will be listing all donor or purchaser's names on the Donor page of our foundation site. If you do not want your name listed, please contact us to opt out. If you think you may have a medical emergency, call your doctor or 911 immediately.